By Topic

Minimizing the maximum delay for reaching consensus in quorum-based mutual exclusion schemes

Sign In

Cookies must be enabled to login.After enabling cookies , please use refresh or reload or ctrl+f5 on the browser for the login options.

Formats Non-Member Member
$31 $13
Learn how you can qualify for the best price for this item!
Become an IEEE Member or Subscribe to
IEEE Xplore for exclusive pricing!
close button

puzzle piece

IEEE membership options for an individual and IEEE Xplore subscriptions for an organization offer the most affordable access to essential journal articles, conference papers, standards, eBooks, and eLearning courses.

Learn more about:

IEEE membership

IEEE Xplore subscriptions

3 Author(s)
Tsuchiya, T. ; Dept. of Inf. & Math. Sci., Osaka Univ., Japan ; Yamaguchi, M. ; Kikuno, T.

The use of quorums is a well-known approach to achieving mutual exclusion in distributed computing systems. This approach works based on a coterie, a special set of node groups where any pair of the node groups shares at least one common node. Each node group in a coterie is called a quorum. Mutual exclusion is ensured by imposing that a node gets consensus from all nodes in at least one of the quorums before it enters a critical section. In a quorum-based mutual exclusion scheme, the delay for reaching consensus depends critically on the coterie adopted and, thus, it is important to find a coterie with small delay. Fu (1997) introduced two related measures called max-delay and mean-delay. The former measure represents the largest delay among all nodes, while the latter is the arithmetic mean of the delays. She proposed polynomial-time algorithms for finding max-delay and mean-delay optimal coteries when the network topology is a tree or a ring. In this paper, we first propose a polynomial-time algorithm for finding max-delay optimal coteries and, then, modify the algorithm so as to reduce the mean-delay of generated coteries. Unlike the previous algorithms, the proposed algorithms can be applied to systems with arbitrary topology

Published in:

Parallel and Distributed Systems, IEEE Transactions on  (Volume:10 ,  Issue: 4 )